Table of Contents Author Guidelines Submit a Manuscript
Journal of Probability and Statistics
Volume 2014, Article ID 913621, 15 pages
http://dx.doi.org/10.1155/2014/913621
Research Article

An Analysis of a Heuristic Procedure to Evaluate Tail (in)dependence

1Department of Mathematics and Applications, Center of Mathematics, Minho University, Campus de Gualtar, 4710-057 Braga, Portugal
2Department of Mathematics and Applications, Minho University, Campus de Gualtar, 4710-057 Braga, Portugal

Received 29 January 2014; Accepted 2 July 2014; Published 21 July 2014

Academic Editor: Ricardas Zitikis

Copyright © 2014 Marta Ferreira and Sérgio Silva. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Measuring tail dependence is an important issue in many applied sciences in order to quantify the risk of simultaneous extreme events. A usual measure is given by the tail dependence coefficient. The characteristics of events behave quite differently as these become more extreme, whereas we are in the class of asymptotic dependence or in the class of asymptotic independence. The literature has emphasized the asymptotic dependent class but wrongly infers that tail dependence will result in the overestimation of extreme value dependence and consequently of the risk. In this paper we analyze this issue through simulation based on a heuristic procedure.